Dust Storm, Southwest Deserts
- When
- July 10, 3:40 PM MST to 5:00 PM MST
- Where
- Southwest Deserts forecast zone
- Reported by
- Trained Spotter
Visibility less than 1/4 mile was reported in Tacna, Ligurta and Wenden.
Strong winds from nearby thunderstorms resulted in dense blowing dust.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PSR wrote it up.
Strong winds from nearby thunderstorms resulted in dense blowing dust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 10, 10:25 AM MST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PHOENIX AZ 1025 AM MST THU JUL 10 2008 SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA FORECAST DISCUSSION .SYNOPSIS... A LOW PRESSURE SYSTEM APPROACHING FROM THE SOUTHEAST WILL BRING AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS TO THE ENTIRE AREA TODAY AND TONIGHT. LOCALLY HEAVY RAINFALL IS POSSIBLE BY LATE THIS AFTERNOON AND TONIGHT...ESPECIALLY OVER THE CENTRAL TO WESTERN ARIZONA DESERT AREAS. THE CHANCE OF SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH SATURDAY. TEMPERATURES WILL COOL TO WELL BELOW AVERAGE FOR JULY BY FRIDAY WITH INCREASING MOISTURE...THEN GRADUALLY INCREASE NEXT WEEK AS MOISTURE LEVELS AND THE CHANCE OF SHOWERS AND THUNDERSTORMS DECREASE. && .DISCUSSION... IT STILL LOOKS AS IF THERE WILL BE A SIGNIFICANT OUTBREAK OF SHOWERS AND THUNDERSTORMS OVER OUR AREA THIS AFTERNOON AND TONIGHT AS THE LOW PRESSURE SYSTEM FROM THE SOUTHEAST MOVES INTO OUR AREA. SEVERE THUNDERSTORMS WITH STRONG GUSTY DAMAGING WINDS ARE POSSIBLE ESPECIALLY FROM THE CENTRAL TO WESTERN DESERT AREAS INCLUDING WESTERN MARICOPA COUNTY...LA PAZ COUNTY AND PORTIONS OF YUMA COUNTY. LOCALLY HEAVY RAIN IS ALSO A CONCERN WITH AN INCREASING FLASH FLOOD POTENTIAL. EXPECT THE THUNDERSTORMS THAT DEVELOP IN LA PAZ AND YUMA COUNTIES TO DEVELOP WEST OVER RIVERSIDE AND IMPERIAL COUNTIES TONIGHT. WE WILL COORDINATE WITH SPC FOR THE POSSIBILITY OF A SEVERE THUNDERSTORM WATCH FOR THE AFOREMENTIONED AREA WHERE SEVERE THUNDERSTORMS ARE POSSIBLE. WE WILL ALSO COORDINATE THE POSSIBILITY OF A FLASH FLOOD WATCH FOR LATE THIS AFTERNOON AND TONIGHT WITH SURROUNDING OFFICES. PREVIOUS DISCUSSION... LATEST 00Z PROGS CONTINUED TO AGREE THAT A SIGNIFICANT MOISTURE INCREASE IS IMMINENT...AS THE AFOREMENTIONED INVERTED TROF SLOWLY MOVES NWWD AND INTO AZ TODAY...AND THEN SETTLES OVER AZ FRIDAY. BOTH THE NAM AND GFS FORECAST 850MB DEWPOINTS OF 14C AND ABOVE TO SPREAD ACROSS MOST OF SW AND SCNTRL AZ BY 12Z FRIDAY...AND PWAT VALUES RISE TO OVER 2 INCHES OVER PORTIONS OF THE LOWER AZ DESERTS AS WELL. WITH THE UPPER HIGH CENTERED NORTHWEST OF AZ...A GOOD EAST/NORTHEAST STEERING FLOW WILL BE IN PLACE BOTH TODAY AND FRIDAY. AIRMASS SHOULD BE QUITE UNSTABLE TODAY...WITH LIFTED INDICES FORECAST TO BE WELL BELOW MINUS 2 OVER THE CENTRAL DESERTS. SO FOR TODAY AT LEAST...SEVERAL FACTORS APPEAR TO BE COMING TOGETHER TO PRODUCE AN ACTIVE AFTERNOON/EVENING. GOOD DYNAMICS AND DEFORMATION ALOFT ASSOCD WITH THE INVERTED TROF...FAVORABLE THERMODYNAMICS...AND GOOD ELY STEERING FLOW. AS SUCH WE WILL CONTINUE TO CALL FOR HIGH POPS ACROSS THE CWA TODAY...WITH VALUES OF 50 PLUS OVER SOUTHCENTRAL AZ THIS EVENING. GIVEN THE HIGH PWAT IN THE ATMOSPHERE THERE WILL BE POTENTIAL FOR FLASH FLOODING...BUT WILL LET THE DAY SHIFT EVALUATE THINGS FURTHER...AND TRY TO FINE TUNE THE EXACT TIMING AND LOCATION OF THE BEST FLOODING POTENTIAL. AS THE MOISTURE AND CLOUDS INCREASE...TEMPS WILL LOWER NOTICEABLY...WITH FRIDAY TO BE THE COOLEST DAY THIS WEEK...MOST LIKELY. EXPECT HIGHS OVER THE LOWER DESERTS FRIDAY TO DROP INTO THE 90S MANY PLACES...WE WILL FORECAST 96 FOR PHOENIX SKY HARBOR. MET MOS GUIDANCE FOR PHOENIX ACTUALLY FORECAST A HIGH OF 88 FRIDAY. THIS WOULD BE NICE TO SEE...BUT MOST LIKELY IT IS MUCH TOO COOL. WE WOULD NEED OVERCAST SKIES ALL DAY ALONG WITH OFF AND ON SHOWERS TO KEEP THE HIGH THAT LOW...AND THAT PROBABLY WILL NOT HAPPEN. WITH THE COOLER TEMPS FRIDAY...ATMOSPHERE SHOULD BE A BIT MORE ON THE STABLE SIDE...AND THERE WILL BE LESS OF A THREAT FOR INTENSE THUNDERSTORMS WITH VERY HEAVY RAIN. STILL...GIVEN THE HIGH PWAT OVER THE AREA...LOCALLY HEAVY RAIN IS STILL A POSSIBILITY. WE WILL CONTINUE TO ADVERTISE CHANCE POPS ACROSS THE ENTIRE CWA FRIDAY AFTN/EVE WITH GOOD CHANCES OVER SOUTH-CENTRAL AZ. INVERTED TROF IS FORECAST TO PUSH NORTH AND INTO NWRN AZ/SRN CA ON SATURDAY...AND THE STEERING FLOW SHIFTS MORE TO THE SSE. AS THE WAVE PASSES BY...AIRMASS BEGINS TO DRY A BIT AND WE SHOULD SEE A BIT MORE SUNSHINE. POPS WILL DECREASE A BIT AND THE FOCUS FOR THE MOST SIGNIFICANT PRECIP WILL SHIFT INTO SOUTH-CENTRAL AZ. FOR SATURDAY WE WILL HAVE A CHANCE FOR AFTN/EVE STORMS FROM MARICOPA COUNTY EASTWARD...WITH A SLIGHT CHANCE OVER THE WESTERN CWA. TEMPS SHOULD RISE SLIGHTLY...BUT HIGHS WILL REMAIN BELOW SEASONAL NORMALS. DURING THE EXTENDED PERIOD...PROGS CONTINUE TO AGREE THAT A STANDARD MONSOONAL WEATHER PATTERN WILL SET UP OVER THE DESERT SOUTHWEST. UPPER HIGH WILL SHIFT INLAND AND FOCUS TO THE NORTH AND EAST OF PHOENIX...GIVING A FLOW ALOFT ANYWHERE FROM THE SE TO THE SW. MOISTURE REMAINS IN PLACE THRU THE PERIOD...ESPECIALLY ACROSS SOUTH-CENTRAL AZ. AS SUCH A STANDARD MONSOON FORECAST WILL REMAIN IN EFFECT SUNDAY THRU WEDNESDAY...WITH A CHANCE FOR AFTN/EVE SHOWERS AND THUNDERSTORMS ACROSS MAINLY SOUTH-CENTRAL AZ...AND A SLIGHT CHANCE OVER THE WESTERN DESERTS/SERN CA. VERY LATE IN THE PERIOD...FROM TUESDAY EVENING INTO WED...GFS DOES SUGGEST THAT TROFFING WILL INCREASE ALONG THE WEST COAST AND SWLY FLOW ALOFT WILL STRENGTHEN AND START TO DRY OUT SERN CA AND FAR SWRN AZ. IN A NOD TO THIS...HAVE LOWERED POPS WEDNESDAY INTO SINGLE DIGITS FROM THE CO RIVER WESTWARD...BUT LEFT A SLIGHT CHANCE OVER THE HIGHER TERRAIN OF CA ZONE 30. && .AVIATION... PHX AREA... POTENT WEATHER SYSTEM WILL MOVE INTO ARIZONA FROM MEXICO TODAY. MANY FACTORS WILL COME TOGETHER WHICH WILL LIKELY BRING ABOUT AN ACTIVE AFTERNOON/EVENING ACROSS PHOENIX. CU/TCU WILL LIKELY BEGIN DEVELOPING BY 20Z N/E OF PHX...WITH ACTIVITY INCRG OVER THE VALLEY BY 00Z-ISH. WITH A RATHER MOIST ENVIRONMENT...THIS MAY BE ONE OF THOSE SITUATIONS WHERE STORM POP AROUND/OVER THE CITY INSTEAD OF BODILY MOVING IN FROM THE SURROUNDING MOUNTAINS /THOUGH THAT WILL STILL BE A POSSIBILITY/. EVENING TSTMS WILL GIVE-WAY TO SHWRS THAT WILL PERSIST INTO FRIDAY MORNING. SW AZ/SE CA...INCLUDING KBLH...KIPL...AND KYUM... DEBRIS CLOUDS WILL REMAIN ACROSS THE AREA INTO THE AFTERNOON HOURS. WEATHER SYSTEM MOVING FROM MEX TO AZ TODAY. SW AZ/SE CA WILL LIKELY BE ON THE FRINGE OF THE MOST ACTIVE WEATHER AREA. TSTMS CHANCES NOT HIGH ENOUGH AT THIS TIME TO INCLUDE SPECIFIC MENTION IN TAFS...THOUGH GOOD ENOUGH FOR A PROB30. MAY SEE A REPEAT OF YESTERDAY...THAT IS TSTMS DEVELOP NE OF KBLH/KYUM AND MOVE TO THE SW. POSSIBLE THAT SCT SHWRS WILL BE PREVALENT HEADING INTO FRIDAY MORNING...BUT AGAIN THIS AREA WILL BE ON THE WESTERN FRINGES OF ACTIVE WEATHER. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... SATURDAY THROUGH WEDNESDAY... RH LEVELS WILL BEGIN TO SLOWLY DECREASE AS TEMPERATURES INCREASE SATURDAY...AS A LOW PRESSURE SYSTEM SLOWLY LIFTS TOWARD THE CENTRAL CONUS. NO SHARP DRYING TREND EXPECTED THOUGH...SO THIS WILL BE A SLOW TAPER-OFF. RAIN CHANCES WILL HOLD INTO EARLY NEXT WEEK. IN SHORT...A FAIRLY TYPICAL MID-SUMMER FORECAST FOR THE AREA. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX DISCUSSION...ELLIS/CB AVIATION...INIGUEZ FIRE WEATHER...INIGUEZ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PHOENIX AZ 631 AM MST THU JUL 10 2008 AZZ021>023-026>028-110100- WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY- GREATER PHOENIX AREA-SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY- NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 631 AM MST THU JUL 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A GOOD CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. THE STRONGER THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL...WHICH COULD LEAD TO FLOODING OF ROADS...STREAMS AND OTHER LOW LYING AREAS. IN ADDITION...STRONG GUSTY WINDS GREATER THAN 40 MPH...BLOWING DUST...AND DEADLY CLOUD TO GROUND LIGHTNING ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CONTINUED CHANCE FOR SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAINFALL...FRIDAY THROUGH SATURDAY. SOME OF THE HEAVIEST RAINFALL WILL LIKELY OCCUR FRIDAY AFTERNOON AND EVENING...AND MAY LEAD TO FLOODING OF ROADS...STREAMS AND LOW LYING AREAS. THE STRONGER THUNDERSTORMS MAY ALSO PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH...AS WELL AS SOME BLOWING DUST AND DANGEROUS CLOUD TO GROUND LIGHTING. THERE WILL BE A CONTINUED SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING THUNDERSTORMS SUNDAY THROUGH THE MIDDLE OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ024-110100- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- 631 AM MST THU JUL 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A GOOD CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS OVER SOUTHERN GILA COUNTY. SOME OF THE STORMS MAY PRODUCE HEAVY RAINFALL... WHICH COULD LEAD TO FLOODING OF AREA ROADS...STREAMS AND OTHER LOW LYING AREAS. THE STRONGER STORMS MAY ALSO PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH...ALONG WITH DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CONTINUED CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THROUGH THE PERIOD. THE BEST CHANCES FOR STRONG THUNDERSTORMS WITH HEAVY RAIN WILL BE FRIDAY THROUGH SATURDAY. HEAVY RAIN MAY PRODUCE FLOODING OF AREA ROADS...STREAMS...WASHES AND OTHER LOW LYING AREAS. THE STRONGER STORMS MAY ALSO PRODUCE STRONG GUSTY WINDS IN EXCESS OF 40 MPH...AS WELL AS DANGEROUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ020-025-CAZ030>033-110100- LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 631 AM MST THU JUL 10 2008 /631 AM PDT THU JUL 10 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS...WITH THE BEST CHANCES DURING THE EVENING HOURS TONIGHT. SOME OF THE STRONGER STORMS HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL...WHICH MAY LEAD TO LOCAL FLOODING OF AREA ROADS...STREAMS AND WASHES. IN ADDITION...THE STRONGER STORMS MAY PRODUCE GUSTY WINDS IN EXCESS OF 45 MPH...AS WELL AS AREAS OF BLOWING DUST AND SAND...AND DEADLY CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CONTINUED CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ON FRIDAY...AND SOME OF THE STRONGER STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL. THE HEAVY RAIN COULD LEAD TO LOCAL FLOODING OF AREA ROADS...STREAMS AND WASHES. THE STRONGER STORMS COULD ALSO PRODUCE STRONG GUSTY WINDS IN EXCESS OF 40 MPH AS WELL AS SOME BLOWING DUST AND SAND. THERE WILL BE A CONTINUED SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS SATURDAY THROUGH THE EARLY PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. BRECKENRIDGE
1 dust storm. Local standard time, as filed.
Visibility less than 1/4 mile was reported in Tacna, Ligurta and Wenden.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116063.